Oxycodone is an opiate medication that is commonly prescribed to help patients deal with moderate to severe chronic pain. For those individuals who take Oxycodone for a prolonged period of time, there is a greater chance of them developing a physical dependence on the drug. This is demonstrated by the presence of withdrawal symptoms. The issue of Oxycodone addiction becomes much more serious when the dependency moves from being purely physical to psychological as well.Whether addiction is present or not, taking Oxycodone in doses larger than recommended by a doctor or more frequently than prescribed can result in overdose or death.
Without treatment, most patients who struggle with addiction will die due to the disorder.
How can you tell if someone you care about is taking their prescription as the doctor ordered or if they are abusing or addicted to their Oxycodone pills? Those who are taking their Oxycodone prescription as they should DO NOT:
- Write fake prescriptions, steal prescription pads, or alter their prescription so that they can get more pills
- Go to multiple doctors to get multiple opiate painkiller prescriptions for the same disorder
- Often fake losing their pills and needing to go to the ER in order to get an emergency prescription
- Crush their pills before swallowing, snorting or injecting them
- Take pills with other drugs, like marijuana, alcohol or sedatives
- Lie or get defensive about their use of Oxycodone when asked
According to the Drug Enforcement Administration (DEA), the following are some of the physical issues that can develop when Oxycodone abuse or addiction is a problem:
- Extreme loss of weight
- Lack of appetite
- Sunken in eyes
- Sickly or poor complexion
- Chronic constipation
- Feeling nauseous or vomiting
- Twitching, scratching and/or tremors
- Slowed motor skills
- Inability to concentrate
- Personality Changes
When a dependence upon Oxycodone develops, a person’s personality changes. He or she may:
- Spend more time alone
- Prefer to avoid family activities or other activities where they must be active or interact with others
- Show little interest in old hobbies or goals
- Exhibit mood swings or frequently become irritable or nonresponsive
Many people who are addicted to opiate painkillers like Oxycodone seem to check out emotionally. They are no longer accessible to loved ones because their primary focus is getting and staying high. They often do not follow through on commitments, value the experience of others, or prioritize anything that doesn’t directly relate to their ability to get more Oxycodone.
Additionally, they may steal, lie or commit other acts in the service of getting more pills that they would never have done before the development of the addiction.An Oxycodone overdose can occur when someone accidentally or intentionally takes too much of the drug. Unintentional overdose can happen when individuals feel that they are not experiencing enough pain relief when taking the medication as directed. Intentional overdose may occur when individuals who are familiar with the potency of the medication attempts to take their own life or to get high by taking extra pills.
Signs of Oxycodone Overdose
Use of opiate painkillers often comes with side effects, but the signs of an Oxycodone overdose are usually severe and obvious and include the following:
- Slowed breathing and heart rate
- Difficulty concentrating and holding a conversation
- Lack of motor skills and motor control
- Excessive fatigue
Overdose usually begins with feeling extremely tired and being unable to stay awake. This then turns into unconsciousness. Breathing and heart rate become slower and slower as the lips and skin begin to pale and turn blue. Eventually, breathing and circulation stop completely. If the person is without oxygen for more than a few minutes, the overdose will be fatal.
If you live in one of the states that have legalized the use of naloxone in the case of an emergency opiate overdose, it’s time to use it if your loved one is unconscious and you are unable to wake him. Make sure that you are well-versed in how to use the device and that you store it somewhere that is accessible but out of the reach of children. Remember, it will have no effect if your loved one has overdosed on anything other than an opiate drug like Oxycodone or heroin.
Also, keep in mind that it does not remove the Oxycodone from your loved one’s system; it simply blocks the medication from binding to the opiate receptors in the brain. Initially, after the naloxone, your loved one may experience withdrawal symptoms if he is dependent upon any opiate drug, including heroin. Help him to avoid taking more of any opiate as this will only exacerbate the situation when the naloxone wears off and there are still high levels of opiates in his system.
Emergency Medical Help
Calling 911 will elicit the immediate response of emergency medical personnel. They will likely administer naloxone when they arrive if you tell them that you believe your loved one has overdosed on Oxycodone. If they arrive in time, this will usually be successful—as long as your loved one is not also under the influence of other drugs or dealing with other medical issues related to drug use. Afterward, they will likely escort your family member to the hospital for a more thorough evaluation and monitoring.
After the Overdose
Staging an intervention in the wake of an Oxycodone overdose is often very effective. There are few things that are as persuasive as a near-death experience to communicate that rehabilitation can help someone gain a new life.According to the Mayo Clinic, an average person’s heart beats 60 to 100 times per minute. With each little contraction, vital nutrients are delivered to starving tissues, while waste products are delivered to their disposal sites. It’s an efficient system, and it’s vital. When the heart isn’t working as it should, tissues can starve, and if the heart stops beating altogether, death quickly follows. There’s some evidence that suggests the opioid painkiller Oxycodone can ruin heart tissue, meaning that people who take this drug might be taking serious risks with their health over the long term.
Oxycodone pills are often designed to deliver a specific dose of medication during a specific timeframe. Addicted people might want to subvert this system and feel the impact of the drug all at once, and by crushing the pills, these users may be able to strip the strong chemical away from its buffering agents.
Drug manufacturers, in response, have stepped up their efforts to make their drugs abuse-proof, and the coatings they’ve placed on their drugs are very hard to remove.
Sometimes, people can’t remove all of the coatings and they inject the drugs into their veins anyway, coatings and all. This can be deadly to heart tissue, as those coatings can work like little missiles inside the veins of an addicted person. If those materials reach the heart, the heart tissue can die or become scarred and infected. People with long-standing addictions and a history of injecting pills may have many little kernels of contaminants attacking their hearts, and the damage could be enormous.
Recent studies suggest that Oxycodone can also do damage to the heart cells when it’s taken orally. For example, in a study of 13,000 arthritis patients published in the Archives of Internal Medicine, researchers found that people who took opioids like Oxycodone were twice as likely to have a heart attack, when compared to people who took other medications like NSAIDs. Researchers aren’t quite clear why this heart damage took place, and more studies are needed, but it’s also important to note that the people in this study took normal doses provided by a doctor. They weren’t addicts and they weren’t taking huge amounts of pills. They were people with medical conditions taking their medications. If the drug really can cause heart damage, people who are abusing the drug might be facing much higher rates of heart trouble, simply because they’re taking more of the drug. People with Oxycodone addictions like this benefit from treatment plans that:
- Provide a structured withdrawal process
- Deliver targeted psychotherapies
- Pair support group work with individual work
- Last for more than three months
- Recovery Choices